Opinion – A soldier’s lost war

Opinion Article from Ross Eastgate -Townsville Bulletin 1 March 2016

3a085cef0e24761fbe644da77db780ac

John Donald Eastgate’s death certificate records he died on May 9, 2004, although he had been dead for several days before his body was discovered.

He was my only, younger sibling, a fellow soldier and his death just three months after his 50th birthday remains a burden I carry every day.

His autopsy found the most likely cause was head injuries suffered in a fall, but there were significant comorbidities including liver disease.

It was more complicated than that because following his return from Bougainville in December 1998 he fell into a deep depression, alcohol dependence – “self-medication” he preferred to describe it – and increasingly erratic behaviour which was eventually diagnosed as PTSD and for which he was also taking prescribed medication.

Did we do enough to help him, to prevent his life spiralling out of ­control?

With hindsight we now understand his PTSD probably long predated his eventual decline.

There were several significant incidents in his early life which can be cumulative contributors to PTSD.

Those who knew him will recall a sociable rogue who lived life robustly and at full throttle.

During several Townsville army postings he was a well known figure, particularly among the boating fraternity, with his yacht Thief of Time.

A passionate fisherman he had however been diagnosed with ciguatera, an untreatable neurotoxic disease caused by eating infected reef fish.

Such minor setbacks never seemed to faze him, nor affect his zest for life and a good time.

Until after Bougainville, when his health declined and his army career shuddered to a halt and he was medically discharged being forced to forfeit his DFRDB entitlements for a lesser medical pension.

As his life unravelled he suffered agitation, mood swings, panic attacks, paranoia, confusion, hallucinations, irrational behaviour, aggression, psychosis and what we felt was undiagnosed manic depression.

His three investment properties, including one in South Townsville where he lived, simply disappeared. He seemed to abandon his other possessions as he decided to live with our then elderly parents in Clontarf, near Brisbane.

This was a totally unsatisfactory arrangement which ultimately required me to place our parents into care as John’s behaviour became increasingly hostile and erratic. He in turn totally rejected any attempts to provide a more suitable environment for his own care.

Late last year I discovered increasing evidence of the apparent link between the anti-malarial drug mefloquine and its potential consequences on those with pre-existing psychiatric or PTSD conditions, and the penny finally dropped.

I recalled a conversation during which John told me he had been given Lariam as an anti-malarial.

Lariam was the trade name for widely prescribed quinine-derived mefloquine.

It had been extolled to him by an army medico mate as the latest, best option for a short-term usage. I cannot state with certainty when or where he took it but it was before the ADF conducted any formal trials.

As a frequent consumer of anti-malarials over a long career I was familiar with the usual suspects but I had never before heard of Lariam, and the name stuck in my subconscious until late last year.

After John had taken it he warned me off, having experienced severe side effects including hallucinations and disturbed sleep.

The more I read of mefloquine and its reported effects on some individuals, the more convinced I became that I had discovered the missing link to my brother’s decline and death.

Like many others he was unaware he had PTSD or hid it to protect his career.

He undoubtedly contributed to that condition by some of his lifestyle choices, but in that he was not alone. His condition may have also been compromised by his pre-existing ciguatera, since mefloquine is also a neurotoxin. That he was given Lariam apparently without an appropriate psychiatric or medical assessment when mefloquine’s contraindications were known suggests a haphazard approach at best to ADF anti-malarial drug usage.

Could we have done more to help him? I doubt it.

In December 1998 I went as far as the then ADF surgeon-general to enlist some help only to be met with a wall of indifference.

My brother’s condition simply deteriorated from then.

Much more has since been discovered about mefloquine toxicity to suggest my brother’s case was too far advanced to have saved him, but with positive intervention we might have sheltered him from some of the indignity he, his family and friends endured as the condition consumed him.

Can we do more to prevent the same thing happening to others?

I bloody well hope so.